Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 55, NWS Northern Indiana

May 21, 2004Williams County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at May 21, 2004, 1:38 PM EDT for Williams County, Ohio. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 1:38 PM EDT (17:38 UTC)
Expired
May 21, 2004, 2:30 PM EDT
In force
52 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Williams County, OH

The radar

The Northern Indiana radar (KIWX), 93 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 1:05 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 211738
SVRIWX
OHC171-211830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
137 PM EDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILLIAMS COUNTY IN OHIO

* UNTIL 230 PM EDT

* AT 137 PM EDT...AMATEUR RADIO WEATHER SPOTTERS REPORTED A LINE 
  OF SEVERE THUNDERSTORMS WITH VERY DAMAGING WINDS EXTENDING FROM 
  14 MILES NORTH OF EDON TO 21 MILES WEST OF EDON...MOVING EAST AT 
  60 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  PIONEER
  EDON
  MONTPELIER
  BLAKESLEE
  WEST UNITY
  ALVORDTON
  BRYAN
  STRYKER

THIS IS A DANGEROUS LINE OF STORMS WITH A HISTORY OF WIDESPREAD WIND 
DAMAGE. SEEK SHELTER IMMEDIATELY

WINDS IN EXCESS OF 80 MPH ARE LIKELY WITH THIS LINE OF SEVERE 
STORMS TORNADOES CAN DEVELOP AT ANY TIME.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4170 8479 4144 8479 4144 8436 4169 8439

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:20 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 21, 11:20 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1020 AM EST FRI MAY 21 2004

.UPDATE...
QUICK ZONES/GRIDS UPDATE HAS WENT OUT TO SPEED UP TIMING OF POPS.
SQUALL LINE NOW ENTERING WESTERN LAKE MICHIGAN WITH HISTORY OF HAIL
AND DAMAGING WINDS. HAVE REMOVED TIMING MENTION OF PRECIP TODAY.
WILL PROBABLY BE A LULL AFTER THIS LINE...BUT WILL WORRY ABOUT THAT
LATER. LATEST SWOMCD SAYS NO WATCH ANTICIPATED...BUT THAT MAY CHANGE
OVER NEXT HOUR OR SO. TEMPS WERE ADJUSTED TO LOWER SOME IN NORTH AND
NORTHEAST AND RAISE A FEW DEGREES IN THE FAR SOUTH.

&&

.AVIATION...
COLD FRONT HAS PUSHED INTO NW INDIANA AND WAS ABOUT OVER SBN AT 11Z.
PATCHY AREAS OF DENSE FOG WERE BOTH BEHIND THE FRONT IN THE COOLER
AIR AS WELL AS AT FWA IN THE WARM SECTOR. WILL MENTION FOG
EARLY...BUT VSBY CONDITIONS SHOULD IMPROVE RAPIDLY AT FWA WITH
DAYTIME HEATING AS RADIATIONAL INVERSION SHOULD MIX OUT QUICKLY.
FRONT SHOULD LIFT NORTH THIS AFTERNOON AND THIS EVENING...SO WITH
DEEP GULF MOISTURE...FRONT AND EMBEDDED WEAK SHORT WAVE
APPROACHING...WILL MENTIONS STORMS IN TAFS.  LOOKS LIKE BEST TIME IS
LATE AFTERNOON/EARLY EVENING. LATER TONIGHT...WINDS SHOULD CONTINUE
FROM THE SOUTH TO SOUTHWEST AS FRONT SHIFTS NORTH.

&&

.SHORT TERM...
FORECAST CHALLENGE IS SEVERE STORM POTENTIAL FOR THIS AFTERNOON.

FRONTAL BOUNDARY BISECTING FORECAST AREA WILL SHIFT JUST A BIT
FARTHER SOUTH THIS AM...THEN RETURN NORTH THIS AFTERNOON AND
EVENING...FOCUSING CONVECTION.  THOUGH SIGNIFICANT TRIGGER ALOFT
MISSING...LOW LEVEL FRONTAL CONVERGENCE AND A VERY MOIST AND
UNSTABLE AIRMASS...CAPES TO 2000 J/KG...WILL LEAD TO STORM
GENERATION.  850 THROUGH 700 MB WINDS PROGGED TO INCREASE TO 40 TO
50 KT THIS EVENING...SUPPORTING DAY 1 OUTLOOK FOR SEVERE.  AFTER
MIDNIGHT...EXPECT JUST ISOLATED SHOWERS AND STORMS...MAINLY OVER
NORTHERN SECTIONS OF FORECAST AREA.

NGM MOS TEMPERATURES...WHICH ARE A BLEND OF COOLER GFS AND WARMER
ETA MOS HIGHS FOR TODAY...LOOK BEST.  PREFER WARMER ETA MOS LOWS FOR
TONIGHT...GIVEN CURRENT DEWPOINTS AND BOUNDARY LAYER MIXING.
&&

.LONG TERM...
SIGNIFICANT MODEL DIFFERENCES EXIST WITH REGARD TO MID LEVEL
AND SURFACE FEATURES FROM SATURDAY THROUGH SUNDAY NIGHT.

ETA HAS TRENDED WEAKER AND FASTER WITH 500 MB FEATURES AND
CONSEQUENTLY PUSHES COLD FRONT SOUTH THROUGH REGION QUICKER THAN
GFS...WHICH EXHIBITED BETTER RUN TO RUN CONTINUITY.  SOME FEEDBACK
PROBLEMS WERE INDICATED IN GFS...HOWEVER...LEADING TO A SOMEWHAT
STRONG MID LEVEL DISTURBANCE AND CONSEQUENT PLACEMENT OF SURFACE LOW
TOO FAR NORTH AND WEST.  ASIDE FROM ABOVE DISCREPANCY...UKMET AND
GEM SUPPORT GFS...SO WILL LEAN TOWARD ITS SOLUTION.  THUS...WILL
ONLY GO WITH CHANCE POPS FAR NORTH ON SATURDAY.  WILL INCLUDE CHANCE
FOR SHOWERS AND STORMS SATURDAY NIGHT THROUGH SUNDAY NIGHT ENTIRE
FORECAST AREA...WITH HIGHEST POPS ON SUNDAY NIGHT AS COLD FRONT
DROPS THROUGH REGION.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&

BARJENBRUCH/SKIP
Hazardous weather outlook, May 21, 7:15 AM EDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
615 AM EST FRI MAY 21 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-221100-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
615 AM EST FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS SOUTHERN LOWER
MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO THIS AFTERNOON AND
EVENING.  DAMAGING WIND WILL BE THE MOST LIKELY FORM OF SEVERE
WEATHER.  THUNDERSORM DEVELOPMENT WILL BE FOCUSED ALONG A WARM FRONT
LIFTING SLOWLY NORTHWARD ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS OVER EXTEME SOUTHERN
LOWER MICHIGAN ON SATURDAY AND ACROSS THE AREA FROM SATURDAY NIGHT
THROUGH SUNDAY DUE TO A FRONTAL BOUNDARY OSCILLATING OVER THE
SOUTHERN GREAT LAKES AND OHIO VALLEY REGION.  THUNDERSTORMS WILL ALSO
BE POSSIBLE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

BARJENBRUCH

In the hours before

Local storm report, May 21, 12:58 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1158 AM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1141 AM     TSTM WND GST     THREE RIVERS            41.94N 85.63W
05/21/2004  78 MPH           ST. JOSEPH         MI   BROADCAST MEDIA

            REPORTED AT THREE RIVERS HIGH SCHOOL

&&

WAMSLEY/STRASSBERG
Local storm report, May 21, 1:00 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1200 PM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1114 AM     TSTM WND DMG     NILES                   41.83N 86.25W
05/21/2004                   BERRIEN            MI   LAW ENFORCEMENT

            TREE AND POWERLINES DOWN.

&&

WAMSLEY/STRASSBERG
Local storm report, May 21, 1:10 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1210 PM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1141 AM     TSTM WND DMG     BREMEN                  41.45N 86.15W
05/21/2004                   MARSHALL           IN   LAW ENFORCEMENT

            1 TREE REPORTED DOWN.

1203 PM     HAIL             MIDDLEBURY              41.67N 85.71W
05/21/2004  0.75 INCH        ELKHART            IN   AMATEUR RADIO

&&

WAMSLEY/STRASSBERG
Local storm report, May 21, 1:18 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1218 PM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1201 PM     TSTM WND DMG     LAGRANGE                41.64N 85.42W
05/21/2004                   LAGRANGE           IN   LAW ENFORCEMENT

            TREES REPORTED DOWN COUNTYWIDE AND REPORTS OF CARS
            FLIPPED OVER.

&&

WAMSLEY/STRASSBERG
Local storm report, May 21, 1:20 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1220 PM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     MILFORD                 41.41N 85.85W
05/21/2004                   KOSCIUSKO          IN   LAW ENFORCEMENT

            TREES REPORTED DOWN.

&&

WAMSLEY/STRASSBERG
Local storm report, May 21, 1:24 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1224 PM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1218 PM     TSTM WND DMG     COLDWATER               41.94N 85.00W
05/21/2004                   BRANCH             MI   EMERGENCY MNGR

            TREES REPORTED DOWN. BARN BLOWN OVER.

&&

WAMSLEY/STRASSBERG

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:54 PM EDTSevere Thunderstorm WarningIWXDefiance, Fulton66 min
May 21, 2:15 PM EDTSevere Thunderstorm WarningIWXHenry75 min
May 21, 2:17 PM EDTSevere Thunderstorm WarningIWXPaulding73 min
May 21, 2:57 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam, Van Wert78 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.